Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Reno, NV

July 24, 2009Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2009, 2:04 PM PDT for Mineral County, Nevada. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2009, 2:04 PM PDT (21:04 UTC)
Expired
Jul 24, 2009, 2:25 PM PDT
In force
21 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Mineral County, NV

The radar

The Reno radar (KRGX), 172 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 242104
SVRREV
NVC021-242145-
/O.NEW.KREV.SV.W.0028.090724T2104Z-090724T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
204 PM PDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 245 PM PDT

* AT 201 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF EXCELSIOR       
  MOUNTAIN...OR ALONG HIGHWAY 359 NEAR SWEETWATER RANCH 
  ROAD AND WHISKEY FLAT MOVING NORTHEAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...EXCELSIOR MOUNTAIN...HIGHWAY 359.

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS...HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO 
BELOW ONE MILE.  VERY HEAVY RAIN IS LIKELY OVER WHISKEY FLATS WITH 
THIS STORM...WITH INCREASED FLOWS IN DRY CREEKS AND WASHES.

LAT...LON 3858 11846 3843 11821 3820 11850 3831 11868
TIME...MOT...LOC 2102Z 218DEG 8KT 3833 11851

$$

BRONG
1 follow-up statement
000 
WWUS55 KREV 242125
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
225 PM PDT FRI JUL 24 2009

NVC021-242128-
/O.CAN.KREV.SV.W.0028.000000T0000Z-090724T2145Z/
MINERAL NV-
225 PM PDT FRI JUL 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINERAL COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM 
WARNING HAS DIMINISHED...THEREFORE THE WARNING IS CANCELLED. 
HOWEVER...GUSTY OUTFLOW WINDS TO 50 MPH AND BLOWING DUST REDUCING 
VISIBILITY BELOW 3 MILES MAY AFFECT HIGHWAY 95 BETWEEN HAWTHORNE 
AND MINA THROUGH 3 PM.

IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE
STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. 
CALL OUR OFFICE AT 775-673-8100. 

LAT...LON 3858 11846 3843 11821 3820 11850 3831 11868
TIME...MOT...LOC 2118Z 218DEG 8KT 3836 11848

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:49 AM PDT, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 3:49 AM PDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
349 AM PDT FRI JUL 24 2009

.SHORT TERM...
MOSTLY CLEAR SKIES ACROSS THE KREV CWFA THIS MORNING.  SATELLITE
IMAGERY SHOWS AN AREA OF LOW PRESSURE MOVING THROUGH THE UPPER FLOW
ACROSS THE PACIFIC NW.  THE MODELS HAVE INITIALIZED WELL IN THEIR
DEPICTIONS OF THE LOCATION AND INTENSITY OF THIS FEATURE.  THE RIDGE
OF HIGH PRESSURE THAT CONTINUES ANCHORED OVER THE SWRN CONUS WILL
HELP TO KEEP THIS UPPER LOW WELL NORTH OF THE KREV CWFA.

AN EXTENSIVE AREA OF MONSOONAL MOISTURE SHOWS UP CLEARLY ON THE
LATEST SATELLITE IMAGERY.  MOISTURE HAS GREATLY INCREASED OVER THE
SRN GREAT BASIN THE LAST COUPLE OF DAYS.  THE 00Z KDRA SOUNDING HAD
A PRECIPITABLE WATER VALUE OF 1.09 INCH.  THIS IS NEARLY A QUARTER
INCH GREATER THAN ITS VALUE 24 HRS EARLIER.  THE 00Z KREV SOUNDING
HAD A PWAT VALUE OF 0.87 INCH.  THIS IS ALMOST 0.40 INCH GREATER
THAN ITS VALUE 24 HRS AGO.  THE AIR MASS OVER THE REGION IS
DEFINATELY MOISTENING UP.  EVEN WITHOUT AN MAJOR UPPER LEVEL
FORCING...AFTN HEATING WILL CREATE VERY WARM SFC TEMPERATURES AND
THIS WILL HELP TO DESTABILIZE THE LWR ATMOSPHERE.

THE FORECAST FOR TODAY CALLS FOR ISOLD TSTMS OVER THE SRN AND ERN
ZONES AS THIS IS WHERE THE MOISTURE WILL COMBINE WITH THE GREATEST
LLVL INSTABILITY.  AS IN THEIR PREVIOUS MODEL RUNS THE NAM AND GFS
SHOW THE AREA OF GREATEST INSTABILITY SHIFTING INTO THE ERN ZONES
...AND MAINLY THE ERN GREAT BASIN...ON SATURDAY.  THE MAIN AREA OF
RELATIVELY DEEP MOISTURE WILL REMAIN OVER THE SRN GREAT BASIN SO
WILL CONTINUE WITH THE FORECAST OF ISOLD TSTMS OVER THE SRN AND ERN
ZONES WITH SIMILAR COVERAGE AS TODAY.

ON SUNDAY THE SWRN CONUS RIDGE SHOULD BUILD WEST INTO CALIFORNIA AND
NEVADA AS THE AFOREMENTIONED UPPER LOW MOVES SE INTO THE NRN
ROCKIES.  WITH NO UPPER LEVEL DYNAMICS THE MAIN AREA OF FORCING WILL
BE ALONG THE SIERRA.  THE GFS PAINTS AN AREA OF QPF OVER THE SIERRA
CREST IN MONO COUNTY SUNDAY AFTN AND EVENING.  WILL CONTINUE WITH
THE CURRENT FORECAST OF TSTMS OVER MONO AND INTO WRN MINERAL COUNTY
FOR SUNDAY.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR LATE JULY WITH
AFTN HIGHS IN THE UPPER 90S TO LOWER 100S IN WRN NEVADA VALLEYS AND
IN THE UPPER 80S TO MID 90S IN THE SIERRA VALLEYS.  OHARA

.LONG TERM...MONDAY THROUGH THURSDAY...
FEW CHANGES MADE TO THE EXTENDED FORECAST AS MODEL GUIDANCE
CONTINUES TO BUILD A RIDGE OVER THE WESTERN CONUS EARLY NEXT WEEK.
AFTERNOON HIGHS WILL CONTINUE TO BE HOT ACROSS THE REGION WITH
AFTERNOON HIGHS NEAR 100 IN WESTERN NV AND UPPER 80S TO NEAR 90 IN
THE HIGH SIERRA.  INSTABILITY DRIVEN AFTERNOON CONVECTION WILL
PRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN OF MONO AND MINERAL COUNTIES ON MONDAY AND WILL EXPAND ALONG
THE SIERRA CREST NORTHWARD INTO THE TAHOE BASIN AND LASSEN COUNTY ON
TUESDAY.

MODELS HAVING ISSUES BY MID WEEK WITH DEVELOPING A CUT OFF LOW
PRESSURE CENTER OFF THE PACIFIC NW.  GFS DEVELOPS A WEAK SYSTEM OVER
BRITISH COLUMBIA THAT RETROGRADES OUT OFF THE PACIFIC NW AND SENDS A
WAVE ACROSS THE AREA BY LATE IN THE WEEK.  THE ECWMF BRINGS A CLOSED
LOW FROM THE WEST AND INTO THE NORTHERN CA COAST BY THURSDAY.  BOTH
MODELS HAVE DIFFERENT EFFECTS ON THE RIDGE.  THE GFS KEEPS THE RIDGE
OVERHEAD THROUGH THURSDAY WITH CONTINUED HOT WEATHER AND AFTERNOON
CONVECTION.  ECMWF SHIFTS THE RIDGE EAST AS THE LOW NEARS THE CA
COAST BRINGING MORE SOUTHERLY FLOW AND MOISTURE NORTHWARD.  LOW
CONFIDENCE IN ANY SOLUTION WITH LARGE SPREADS AMONG THE ENSEMBLE
MEMBERS.  FOR NOW CONTINUED HOT CONDITIONS WITH SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ALONG THE SIERRA CREST AND SOUTH OF
INTERSTATE 80 FOR WEDNESDAY AND THURSDAY.  MOZLEY

&&

.AVIATION...
VFR CONDITIONS THROUGH SATURDAY WITH THUNDERSTORMS NOT EXPECTED TO
AFFECT TERMINALS. LEE SIDE ZEPHYR GUSTS 20-25 KT BETWEEN 22Z-04Z
THIS AFTERNOON FOR KRNO...TKVL AND KTRK. MOZLEY

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 24, 1:46 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
146 PM PDT FRI JUL 24 2009

NVZ001-242130-
MINERAL AND SOUTHERN LYON COUNTIES-
146 PM PDT FRI JUL 24 2009

...STRONG THUNDERSTORM OVER MINERAL COUNTY...

AT 141 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF TABLE MOUNTAIN NEAR HIGHWAY
359 MOVING NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN TO HEAVY RAINFALL...SMALL HAIL
AND STRONG GUSTY WINDS TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY AFFECT TRAVELERS ON HIGHWAY 359 NEAR SWEETWATER RANCH
ROAD AND WHISKEY FLAT. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON
YOUR HEADLIGHTS.

&&

LAT...LON 3851 11839 3829 11825 3819 11861 3835 11872
TIME...MOT...LOC 2042Z 243DEG 7KT 3831 11856

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:46 PM PDTSpecial Weather StatementREVMineral44 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.